New York, 2017

Hail and Damaging Winds in New York, June 19, 2017

June 19, 2017 · NWS OKX · 16 events in 8 counties and zones

An approaching upper level shortwave and assocaited surface cold front triggered multiple severe thunderstorms across sections of New York City and the Lower Hudson Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$47,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An approaching upper level shortwave and assocaited surface cold front triggered multiple severe thunderstorms across sections of New York City and the Lower Hudson Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 19, 11:05 AM EST, 20 minutes earlier.

Area forecast discussion, Jun 19, 11:05 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service New York NY
1205 PM EDT Mon Jun 19 2017

.SYNOPSIS...
A cold front approaches from the west today, then crosses the
Tri-State tonight, followed by a trough of low pressure building
into the area on Tuesday. Weak high pressure builds in Tuesday
night. A weak system crosses the area on Wednesday, followed by
a return to high pressure on Thursday. A series of frontal
systems then cross the area for Friday into the weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM...

Severe thunderstorm watch coordinated with the Storm Prediction
Center is now in effect through 8 pm. Scattered convection is
already developing ahead of the main cold front.

Main concern today remains the potential for severe weather and
flash flooding. Visible satellite imagery as of 1545Z shows
cloud streets gradually dissipating, indicating that convective
inhibition is eroding. CINH may be somewhat slower to erode
across portions of CT and Long Island where marine influence is
strongest. This is timing well with a leading short wave now
approaching eastern NY/PA, to support gradually intensifying
storms through the early afternoon.

The main impact will be ahead of a slow-moving upper trough and
attendant cold front. A 110-120 kt upper jet moving into the
Northeast will place the area in the favorable rear-quadrant,
enhancing upward motion across a heavily populated corridor.
Strong, largely unidirectional flow and ample forcing for
ascent between a well-defined upper short wave and the
approaching cold front should act to support linear
development, with multiple line segments and/or a larger line
approaching the area from the west this afternoon. Although the
primary threat will be damaging winds, and to a lesser extent
hail, ample heating ahead of the line may support the
development of a pre-frontal trough, allowing surface winds to
back more south-southeast direction. The increasing low-level
wind shear/SRH combined with lowering LCLs as moisture advects
northeastward may support the threat of a tornado or two,
particularly with any discrete convection that can develop ahead
of the line.

The latest SPC outlook shows an enhanced threat of severe
weather across the majority of the forecast area including the
NYC metro, with a slight to marginal risk across eastern CT and
Long Island where a marine influence will prevail.

As the upper trough moves eastward, the forward progression will
gradually be slowed due to a strong Atlantic high pressure
system. Most recent model runs suggest the front may stall
across the area, with southwesterly flow continuing to advect
moisture, represented by 2+ inch PWAT values, across the area.
As such, the threat of flash flooding may linger through the
night. See the hydrology section for more information.

A high risk of rip current development is expected for Atlantic
Beaches into this evening due to persistent SE Swells.

&&

.SHORT TERM /TUESDAY/...
Mainly eastern areas could experience a few lingering showers
early Tuesday morning as the last shortwave exits to the NE.
Otherwise, the region will be under SW flow aloft on Tuesday,
with a northern stream shortwave passing to the N. Most, if not
all, guidance suggests the core of the forcing with this
shortwave will pass to our north as well, so have gone with a
dry forecast for the remainder of the day.

With a mostly sunny sky on Tuesday across the area by afternoon,
Tuesday should be warmer than today over eastern areas, and around
today's highs over western areas. Most locations should be around
5 degrees above normal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
An upper level trough swings through the area Tuesday night into
Wednesday. While moisture appears to be limited with this system, it
may be enough to touch off a few showers on Wednesday afternoon.
Weak ridging aloft and an associated surface high then build in for
Thursday, resulting in a mostly sunny day.

Thereafter, model solutions begin to diverge as a series of upper
level disturbances pass through the region from Thursday night into
the weekend. Each of these have the potential to produce showers
and/or thunderstorms, but the exact timing and location of any
precipitation will have to be refined. In general, kept PoPs through
this period to 30% or less. Also worth noting is a tropical
disturbance currently near the Yucatan Peninsula, which has the
potential to feed tropical moisture into the area during the Friday-
Saturday time period. At this point this solution appears somewhat
less likely, but it bears watching nonetheless.

Finally, models differ on the evolution of a longwave trough
developing over the Upper Midwest next weekend, with associated
sensible weather differences for our area on Sunday.

Daytime highs will remain seasonable through the period, with
overnight lows about 5 degrees above normal.

&&

.AVIATION /16Z MONDAY THROUGH FRIDAY/...
** HIGH IMPACT WEATHER EVENT WITH POTENTIAL FOR STRONG TO SEVERE
 THUNDERSTORMS THIS AFTERNOON AND EVENING **

A cold front will slowly approach and then move across tonight.

MVFR/IFR conditions are expected to gradually improve to VFR by
afternoon. S-SW winds increase to 12-15kt with gusts 20-25kt by
afternoon at most terminals, and a little stronger at KJFK.

Potential remains for strong to severe tstms this afternoon and
evening, with strong winds and heavy rainfall. Isold-sct
activity has begun at KSWF and just west of KEWR/KTEB. An
organized line of storms should arrive later this afternoon,
and may be slow to move across the lower Hudson Valley and NYC
Metro terminals. Most likely time of impact for NYC metro looks
to be 21Z-24Z, with perhaps some lingering storms until 02Z.
Activity should weaken as it moves east across Long Island and
CT, so impact at KGON/KISP and possibly KBDR should be less than
north/west.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component fcsts,
can be found at http:/www.weather.gov/zny/n90

KJFK TAF Comments: High confidence through early afternoon.

KLGA TAF Comments: High confidence through early afternoon.

KEWR TAF Comments: AMD possible for any scattered showers/tstms
ahead of main activity late morning and early afternoon.

The KEWR afternoon haze potential forecast is GREEN, which
implies slant range visibility more than 6SM outside of cloud.

KTEB TAF Comments: AMD possible for any scattered showers/tstms
ahead of main activity late morning and early afternoon.

KHPN TAF Comments: AMD possible for any scattered showers/tstms
ahead of main activity early this afternoon.

KISP TAF Comments: Medium confidence on improvement of cigs this
morning and lowering of cigs late today/tonight.

.OUTLOOK FOR 12Z TUESDAY THROUGH FRIDAY...
.Tuesday...Becoming VFR during the morning. Lingering showers
possible early at KGON and possibly KISP. SW-WSW winds G15-25KT
possible in the afternoon.
.Tuesday night...VFR. W-NW winds G15-25kt possible.
.Wednesday...A brief period of MVFR is possible with any shower
and/or thunderstorm.
.Wednesday night...VFR.
.Thursday...VFR. SW winds G15-20KT possible in the afternoon.
.Friday...Chance of showers/tstms with MVFR or lower conds.
Gusty S-SW winds.

&&

.MARINE...

...SEVERE THUNDERSTORM WATCH IN EFFECT THROUGH 8 PM FOR THE LONG
ISLAND SOUND, NEW YORK HARBOR AND THE SOUTH SHORE OF LONG ISLAND
WEST OF FIRE ISLAND...

Scattered convection is now developing ahead of the main system
and may impact the coastal waters through the early afternoon.
Stronger, more widespread thunderstorms with potentially
damaging wind gusts will be possible later this afternoon into
the evening ahead of a slow-moving cold front.

Outside of thunderstorms, a strengthening low-level jet today
should support gusts to SCA levels on all waters, continuing
into tonight. By Tuesday morning, though winds should subside to
15 kt or less, but it appears seas, at least in the outer
portion of the coastal ocean zones, should remain around 5 ft,
so have extended the SCA there through 22z Tuesday.

Seas on the ocean waters will likely remain above 5 ft due to
residual southerly swells into Wednesday morning. Otherwise,
expecting sub SCA conditions across the waters until Friday
afternoon into the weekend when waves on the ocean could again reach
5 ft. Winds should remain below SCA criteria through the period.

&&

.HYDROLOGY...
For the western parts of the region (Nassau County and west as
well as New Haven County and west), there will be a chance of
flash flooding from this afternoon into tonight. This is where
there is total basin average rainfall between 1 and 2 inches
expected...with locally higher amounts possible (maybe 3+").
Rainfall rates in excess of 1-2"/hr are possible in any training
deep convection.

To the east, with the bulk of the rain occurring at night, as
the convection should naturally weaken, less than 1" is
expected (with locally higher amounts) so mainly poor
drainage/urban flooding would be the main threat there.

No hydrologic impacts are anticipated Tuesday-Sunday.

&&

.EQUIPMENT...
* KOKX Weather Radar is scheduled for maintenance starting on
  Friday June 23rd for a period of 3 days.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch through late tonight for CTZ005-006-009-010.
NY...Flash Flood Watch through late tonight for NYZ067>075-176>179.
     High Rip Current Risk until 9 PM EDT this evening for NYZ075-
     080-081-178-179.
NJ...Flash Flood Watch through late tonight for NJZ002-004-006-
     103>108.
MARINE...Small Craft Advisory until 6 PM EDT Tuesday for ANZ330-335-338-
     340-345-350-353-355.

&&

SYNOPSIS...FEB/Maloit
NEAR TERM...MD/Maloit
SHORT TERM...Maloit
LONG TERM...FEB
AVIATION...Goodman
MARINE...FEB/Maloit
HYDROLOGY...FEB/Maloit
EQUIPMENT...
Hazardous weather outlook, Jun 19, 10:44 AM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
1144 AM EDT Mon Jun 19 2017

CTZ005-006-009-010-NJZ002-004-006-103>108-NYZ067>074-176-177-201545-
Northern Fairfield-Northern New Haven-Southern Fairfield-
Southern New Haven-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
1144 AM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ075-178-179-201545-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
1144 AM EDT Mon Jun 19 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.
   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ007-008-011-012-201545-
Northern Middlesex-Northern New London-Southern Middlesex-
Southern New London-
1144 AM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for southern Connecticut.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ078-079-201545-
Northwestern Suffolk-Northeastern Suffolk-
1144 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ080-081-201545-
Southwestern Suffolk-Southeastern Suffolk-
1144 AM EDT Mon Jun 19 2017

...HIGH RIP CURRENT RISK IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Rip Current Risk.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ340-345-350-353-201545-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
1144 AM EDT Mon Jun 19 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-355-201545-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
1144 AM EDT Mon Jun 19 2017

...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 19, 10:45 AM EST, 40 minutes before
Special Weather Statement
National Weather Service New York NY
1145 AM EDT MON JUN 19 2017

NJZ002-004-103-NYZ067-069-191630-
Western Bergen-Western Passaic-Eastern Passaic-Rockland-Orange-
1145 AM EDT MON JUN 19 2017

...THUNDERSTORMS AFFECTING PASSAIC...NORTHWESTERN BERGEN...ORANGE
AND ROCKLAND COUNTIES...

Thunderstorms are moving northeast at 40 mph over the region. Heavy
rainfall may cause localized flooding.  Cloud to ground lightning is
occurring with these storms. Lightning can strike 10 miles away from
a thunderstorm. Seek a safe shelter inside a building or vehicle if
you hear thunder.

A severe thunderstorm watch remains in effect until 800 PM EDT for
northeastern New Jersey...and southeastern New York.

LAT...LON 4149 7476 4150 7448 4163 7426 4158 7413
      4161 7413 4159 7395 4146 7400 4125 7397
      4114 7389 4100 7389 4107 7406 4082 7413
      4089 7427 4100 7430 4104 7450 4120 7437
      4136 7469
TIME...MOT...LOC 1541Z 220DEG 33KT 4124 7469

TONGUE
Special weather statement, Jun 19, 10:50 AM EST, 35 minutes before
Special Weather Statement
National Weather Service New York NY
1150 AM EDT MON JUN 19 2017

NJZ002-004-103-NYZ067>070-191645-
Western Bergen-Western Passaic-Eastern
Passaic-Putnam-Rockland-Northern Westchester-Orange-
1150 AM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT WESTERN PASSAIC...NORTHWESTERN
BERGEN...NORTHERN WESTCHESTER...SOUTHEASTERN ORANGE...WESTERN PUTNAM
AND ROCKLAND COUNTIES...

At 1149 AM EDT, a strong thunderstorm was located near Ringwood,
moving northeast at 30 mph.

Winds in excess of 30 mph and half inch hail are possible with this
storm.

This storm will be near...
  Ramsey around 1200 PM EDT.
  Suffern and Sloatsburg around 1205 PM EDT.
  Monsey around 1210 PM EDT.
  New City and Pomona around 1220 PM EDT.
  Haverstraw and Harriman around 1225 PM EDT.
  Peekskill and West Point around 1240 PM EDT.
  Cold Spring around 1245 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4130 7364 4106 7405 4107 7406 4094 7426
      4095 7428 4097 7428 4098 7430 4100 7430
      4101 7435 4107 7443 4146 7400 4144 7398
      4149 7393 4149 7391
TIME...MOT...LOC 1549Z 223DEG 24KT 4107 7427

JP
Special weather statement, Jun 19, 11:24 AM EST, 1 minute before
Special Weather Statement
National Weather Service New York NY
1224 PM EDT MON JUN 19 2017

NJZ002-NYZ067-191730-
Western Passaic-Orange-
1224 PM EDT MON JUN 19 2017

...A STRONG THUNDERSTORM WILL AFFECT PASSAIC AND ORANGE COUNTIES...

At 1223 PM EDT, a strong thunderstorm was located over West Milford,
moving northeast at 40 mph.

Winds in excess of 30 mph and penny to nickel size hail are possible
with this storm.

This storm will be near...
  Ringwood and Upper Greenwood Lake around 1230 PM EDT.
  Warwick and Greenwood Lake around 1240 PM EDT.
  Florida around 1245 PM EDT.
  Monroe and Chester around 1255 PM EDT.
  West Point around 100 PM EDT.
  Newburgh and Walden around 115 PM EDT.
  Beacon around 120 PM EDT.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4160 7425 4158 7413 4161 7413 4161 7407
      4158 7405 4159 7395 4146 7400 4140 7396
      4126 7407 4115 7423 4113 7421 4099 7429
      4102 7443 4105 7445 4104 7450 4109 7450
      4120 7437 4125 7445 4162 7430 4163 7426
TIME...MOT...LOC 1623Z 208DEG 34KT 4108 7438

JP

The radar

The Brookhaven radar (KOKX), 99 km away, was scanning. The volume nearest the first event began at 16:24 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 2 lightning, 1 hail. Local standard time, as filed.

Hail, Rockland

When
June 19, 11:25 AM EST
Where
Rockland County, 0.84 mi ESE of West Haverstraw
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
41.197, -73.964

Quarter size hail was reported in Haverstraw.

Thunderstorm Wind, Rockland

When
June 19, 11:35 AM EST
Where
Rockland County, West Haverstraw
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
41.200, -73.980

Three trees were reported down in West Haverstraw, across Samsondale Avenue, South Central Highway, and at the intersection of Route 9W and Gurnee Avenue.

Lightning, Orange

When
June 19, 1:42 PM EST
Where
Orange County, 0.6 mi WNW of Michigan Corners
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.473, -74.361

Lightning struck a home in Scotchtown on Bonnie Brae Drive.

Thunderstorm Wind, Orange

When
June 19, 2:06 PM EST
Where
Orange County, 1 mi N of Montgomery
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.534, -74.227

Wires were reported down 1 mile north of Montgomery at the intersection of River Road and Willow Lane.

Thunderstorm Wind, Putnam

When
June 19, 2:18 PM EST
Where
Putnam County, 0.51 mi NE of Oscawana Lake
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
41.386, -73.844

A tree was reported down on wires just southeast of Oscawana Lake at 459 Oscawana Lake Road.

Thunderstorm Wind, Putnam

When
June 19, 2:25 PM EST
Where
Putnam County, 2.98 mi WNW of Kent Cliffs
Measured
52 kt (60 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
41.465, -73.824

A tree was reported down in Fahnestock State Park.

Thunderstorm Wind, Putnam

When
June 19, 2:38 PM EST
Where
Putnam County, 0.66 mi SSE of Patterson
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.511, -73.617

Trees were reported down on wires along Route 311 in Patterson.

Thunderstorm Wind, Putnam

When
June 19, 3:43 PM EST
Where
Putnam County, 0.26 mi W of Brewster Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.420, -73.635

A tree was reported down along Route 312 in Tilly Foster.

Thunderstorm Wind, Putnam

When
June 19, 3:45 PM EST
Where
Putnam County, 0.74 mi W of Brewster
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
41.399, -73.634

Many trees and wires were reported down just northwest of Brewster along Drewville Road.

Thunderstorm Wind, New York

When
June 19, 3:53 PM EST
Where
New York County, 1.6 mi N of New York
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.753, -73.996

A large tree branch was reported down, blocking two west bound lanes at 360 West 34th Street.

Thunderstorm Wind, New York

When
June 19, 3:54 PM EST
Where
New York County, 1.45 mi W of Central Park
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
40.782, -73.978

A tree fell on a car along West 78th Street between Amsterdam and Columbus Avenues.

Thunderstorm Wind, Bronx

When
June 19, 3:56 PM EST
Where
Bronx County, 1.16 mi NNW of Mott Haven Jct
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.836, -73.925

A tree split in half and blocked West 167th Street near Woodycrest Avenue.

Thunderstorm Wind, Rockland

When
June 19, 4:24 PM EST
Where
Rockland County, 1.27 mi SSW of Willow Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
River/Stream Gage
Coordinates
41.202, -74.035

A downed tree was reported on the Palisades Parkway northbound between exits 13 and 14.

Thunderstorm Wind, Kings

When
June 19, 4:37 PM EST
Where
Kings County, 2.4 mi NNE of Homecrest
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
River/Stream Gage
Coordinates
40.612, -73.932

A tree fell into a home in Marine Park.

Thunderstorm Wind, Queens

When
June 19, 4:45 PM EST
Where
Queens County, 1.28 mi N of Woodhaven
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.718, -73.846

A tree fell on a road in Forest Hills.

Lightning, Nassau

When
June 19, 4:57 PM EST
Where
Nassau County, 0.26 mi ENE of East Williston
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.751, -73.645

A lightning strike split two trees in Mineola at 356 Mineola Boulevard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 709682, 709687, 709684, 709690, 709691, 709692, 709693, 709694, 709695, 709698, 709702, 709700, 709784, 709785, 709786, 709685.